What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 1:52 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Jul 15 2023
.SYNOPSIS...
Scattered to numerous showers and thunderstorms are expected to
continue into tonight as an upper trough moves through the
region. A weak cold front will approach the area on Sunday,
then stall before gradually dissipating early next week as high
pressure builds in from the west. A ridge aloft will provide
slightly drier conditions through mid week with slightly below
normal chances for thunderstorms and slightly above normal
temperatures. Another cold front approaches the area from the
northwest by the end of the week, increasing the chances of
thunderstorms once again.
&&
.NEAR TERM /THROUGH TONIGHT/...
The axis of a fairly vertically stacked trough is currently
over the western slope of the Appalachians, which puts our
forecast area in south to southwest flow. This flow, combined
with a shortwave embedded in the broader trough, has brought in
some deeper moisture as noted by dew points in the mid 70s and
abnormally high PWATs of 2.2 to 2.4+". With the abundant
moisture in place, scattered showers and thunderstorms got going
early today and have continued into this afternoon. This
activity has produced some locally heavy, but brief rainfall. As
we continue into the afternoon, latest hi-res guidance
indicates that there could be a lull in coverage for a while
ahead of more organized coverage associated with the approaching
trough this evening and tonight. The main threat with the
afternoon and evening scattered activity is expected to be
locally heavy rain that could cause localized flooding in flood
prone areas. As the main trough approaches later this evening
and tonight, a push of drier mid level air is expected for the
western Midlands, which could result in a few stronger storms
capable of producing gusty winds. Localized heavy rain will
remain possible this evening as well. Overnight lows remain in
the mid 70s tonight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
PWATs will decrease slightly Sunday morning as the shortwave heads
east but moisture will remain, particularly near the surface. A cold
front will enter Georgia and the Carolinas Sunday morning then
weaken as it continues east. Guidance shows weak lift ahead of it
however best moisture and lift will be closer to the coast. Some
moisture convergence mainly over the eastern Midlands will produce
scattered showers and thunderstorms. CAMs depict this as well,
keeping much of the area dry through morning and increasing coverage
around 17z. Due to the above-average moisture along our east and the
incoming forcing mechanism, a Marginal risk of excessive rainfall
has been issued for much of the Midlands and CSRA.
Dry air will continue to enter the region Monday and clouds will
scatter out during the morning. Model members, particularly global,
depict a weak surface trough along eastern Georgia. Some moisture
will return along the eastern Pee Dee and Midlands and as the
seabreeze front moves inland this will be the most likely area for
convection. Majority of the area will remain dry however and
coverage will be isolated.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Heights will rise throughout the rest of the week and model
ensembles show weak shortwaves rounding the trough to our north. The
expanding ridge and lack of large forcing mechanism will keep much
of the activity to our north, but can't rule out at least isolated
diurnal showers and thunderstorms Tuesday to Thursday. Ensembles are
in good agreement of increasing 850 temperature anomalies,
especially as we get into mid week. The pattern certainly does
indicate higher than average temperatures, but given the ECMWF's
warm bias and the large spread in NBM, went closer to the
deterministic. Even so, Heat Index will be hotter than average
in the later end of the forecast. If MCS activity shifts more
southward this may drastically change forecast temps, otherwise
expect Heat Indices 105-110 in some areas late week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered showers and storms continue to develop around the
terminals as of 18z. This activity is expected to be ongoing
into tonight when more organized convection is anticipated.
Although a shower or storm could affect the terminals at any
this afternoon, the best chances are between about 23z/00z to
03z/04z tonight. So, have prevailing VCTS with a TEMPO group
covering those noted times. Winds are expected to be generally
southerly this afternoon and becoming southwesterly later in the
TAF period, but gusty and erratic winds near convection are
possible. Typical restrictions associated with convection can
be expected through about 03z or 04z, otherwise VFR conditions
for most of the TAF period.
After the convection later tonight, there is a possibility of
MVFR/IFR cigs moving into the region from the north. However,
confidence is not real high these lower cigs will make it to the
terminals, so have introduce a SCT group to account for this
possibility.
EXTENDED AVIATION OUTLOOK...Decreasing diurnal thunderstorm
coverage, as well as decreasing late night/early morning
fog/stratus probabilities, Sunday through Wed.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 15, 3:00 AM EST, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
400 AM EDT Sat Jul 15 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
400 AM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Numerous thunderstorms are expected to develop this afternoon and
evening. Locally heavy rain causing some minor flooding is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Building heat next week will cause heat indices to reach 105-110
during the afternoon hours. Heat advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:28 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat Jul 15 2023
SCZ027-028-037-135-152000-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
328 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northwestern Orangeburg and south
central Richland Counties through 400 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 12 miles south of Cayce, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gaston, SC State Farmer's Market, Sandy Run, Congaree National Park,
Swansea, New Zion, Silver Lake and Lexington Acres Pond.
This includes Interstate 26 between mile markers 118 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 8118 3391 8106 3385 8081 3363 8097
TIME...MOT...LOC 1928Z 295DEG 5KT 3377 8105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Jul 15, 2:51 PM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Sat Jul 15 2023
SCZ027-030-037-135-152045-
Lexington SC-Aiken SC-Calhoun SC-Northwestern Orangeburg SC-
351 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of northwestern Calhoun,
southeastern Lexington, northeastern Aiken and northwestern
Orangeburg Counties through 445 PM EDT...
At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaston to 9 miles northeast of Aiken State
Park. These storms were nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gaston, Sandy Run, Swansea, Wagener, North, Pelion, Salley, Perry,
Woodford, Aiken Gopher Tortoise Heritage Preserve, Perry Airport, New
Zion, Lexington County Airport At Pelion, Lexington Acres Pond,
Peachtree Rock, Thor and New Holland.
This includes Interstate 26 between mile markers 122 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3369 8153 3384 8132 3386 8099 3369 8080
3348 8144
TIME...MOT...LOC 1951Z 321DEG 3KT 3377 8108 3366 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jul 15, 4:28 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
528 PM EDT Sat Jul 15 2023
SCZ031-037-038-137-152215-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
528 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and southeastern
Orangeburg Counties through 615 PM EDT...
At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Elloree to 6 miles west of
Holly Hill. Movement was northeast at 35 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manning, Holly Hill, Summerton, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Eutawville, Paxville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul and
Rocks Pond Campground and Marina.
This includes the following highways...
Interstate 26 between mile markers 167 and 168.
Interstate 95 between mile markers 86 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
3345 8022 3330 8025 3326 8032 3328 8035
3326 8036 3326 8043 3329 8049 3333 8050
3331 8056 3366 8069 3388 8031 3349 8013
3347 8015 3346 8013
TIME...MOT...LOC 2128Z 238DEG 31KT 3361 8063 3332 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jul 15, 5:27 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
627 PM EDT Sat Jul 15 2023
GAZ063-152300-
McDuffie GA-
627 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of McDuffie County
through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camak, or 7 miles north of Warrenton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 167 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3362 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3366 8251 3364 8247
3365 8245 3365 8243 3363 8244 3359 8241
3355 8244 3353 8239 3349 8240 3343 8235
3337 8236 3338 8255
TIME...MOT...LOC 2227Z 273DEG 16KT 3351 8263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jul 15, 5:59 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
659 PM EDT Sat Jul 15 2023
GAZ040-SCZ018-025-160000-
Lincoln GA-McCormick SC-Edgefield SC-
659 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of Lincoln, northwestern
Edgefield and McCormick Counties through 800 PM EDT...
At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Strom Thurmond to near Mistletoe State
Park. Movement was northeast at 25 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edgefield, McCormick, Lincolnton, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Elijah Clark State Park, Mccormick County
Airport, Hamilton Branch State Park, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Broad River
Campground, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Curry Hill and Cleora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3396 8257 3402 8259 3407 8253 3408 8248
3406 8245 3406 8233 3397 8230 3402 8225
3397 8218 3398 8205 3374 8189 3365 8220
3369 8222 3370 8233 3364 8248 3382 8259
3386 8257 3387 8261 3398 8264
TIME...MOT...LOC 2259Z 240DEG 20KT 3401 8256 3365 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJR